The Same, but Different

Any medication change brought its own changes in Rose. Sometimes she got lethargic. Other times she got aggressive. Some medications caused headaches Some caused nausea. One even greatly increased her appetite.

But there is one medication we all know by name. It is on her charts as an allergy. It gets its own story because of all the trouble it caused. You remember what kicked you while you were down. This drug hit her hard even before she fell and she remembers it.  This is the story of our experience with that medication…and its twin.

When a person has had seizures as long as Rose had them, the medication choices get more and more limited. We had all ready tried the main anti-convulsants in various combinations. If they worked in the beginning, some stopped working for her. Most drugs never worked or had horrible side-effects.

Our hopes for Rose being seizure-free began to dwindle, so our tolerance of side-effects became greater. I didn’t care if the medications made her blue and bald, as long as they stopped her seizures…or so I thought.

We slowly added this new drug to her cocktail. She got mean. The more we added, the meaner she got. It was like the drug had magnified teen-angst by ten. Rose argued about everything. She was totally uncooperative. I remember telling a friend at church that if our house caught on fire and I screamed “The house is on fire. Get out!” that she would probably respond ” No. My room won’t burn.”

I was with her almost all of the time, so I was her target. It was hard to be verbally bullied by a normally nice person. She had been a drugged bully before, but had calmed down as her brain adjusted.  After weeks of abuse, I was hoping for things to either improve with her disposition or get worse with some side-effect. I got my wish. Things did start to deteriorate, but we held the line because we knew we did not have many options left.

Right about this time our insurance changed. We could no longer go to the small pharmacy where everybody knew our names. We had to move all our prescriptions to a big box pharmacy. When I picked up the new prescription of “Mean Teen” medication, I remember distinctly the pharmacist asking if we had questions about this drug. My reply was something like, “No thanks, we know all about its side-effects all ready.”

I put the new bottle in her medicine basket with all the other bottles. This drug was one that the pills could be cut in half. Rose’s dosage required that she take both whole pills and half pills.  The tablets were elongated and peach colored. Every Sunday evening I would fill up her weekly AM and PM medication organizer with all her different dosages for morning and night. She had a separate, one compartment per day organizer for the afternoons.

For efficiency, I would cut many tablets in half and put them back in the same bottle with the whole pills. That way I did not have to cut up pills every Sunday evening. If I cut too many before the refill. I just put two halves in the compartment instead of a whole.

Things began to change as soon as I started filling in with the new bottle of medication. The tablets looked the exact same. The name on the bottle looked the same, but something was different with Rose. I first used the new whole pills and the extra halves from the old bottle. This was probably a fortunate thing.

Rose began to wither. She lost her meanness, but also lost her spunk.  The changes in Rose were gradual, but noticeable. I was pondering on what could be going on. We had not changed medications. Why this transition?

The answer to this mystery came on Sunday afternoon, right before disaster struck. I will always be grateful for the timing. Otherwise, her dad and I would have been clueless. I sat down at the kitchen table to refill the organizers. I had run out of the halved “Mean Teen” pills, so I needed to cut a new supply. I pulled out the pill cutter and got busy. The pills, as I said, were the same shape and color as the ones from the little pharmacy, but they did NOT cut the same. I grabbed the bottles to compare them. The old bottle name ended in “-al” the new bottle name ended in “-ate”. The big box store had switched us to a generic form of “Mean Teen” without informing us. The pharmacist had asked if I had any questions. I did not because I thought it was the same drug.

I immediately alerted Rose’s dad to the switch and how I had discovered it. Rose was sitting at the table with us. Our conversation was interrupted by explosive vomiting. Then Rose hit the floor. The onset of the seizure was so fast and her convulsions were so strong that we knew we needed back-up. Her dad dialed 911 as I lay under the table in the vomit cradling her head in my arms.

Generics drugs are not the exact same. We had been here before. Not only can they have a certain percentage less or more of the drug itself, they also have different fillers. All this can make a difference. If I had paid attention better, this reaction may not have happened. I have to tell myself that the “Mean Teen” drug in any form was not a good drug for Rose.

 

I did call a person at the Epilepsy Foundation of America to report the look-alike generic. I also wrote a letter to the State Pharmacy Board to share the story and to suggest that generic drugs not be allowed to mimic the look of the brand-name version. This imposter generic could have caused serious injury to my precious patient.

SEIZURE MAMA

 

Author: Flower Roberts

I am a garden blogger and a mother. This blog is about my daughter Rose and her triumph over epilepsy. We are in the process of completing a book, Watching Rose Rise. We need folks who understand life with seizures to give us some feedback. Rose is off at college right now so I, Flower, am running the blog PLEASE come and join us. We want to get this right.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s